Georgia, 2017

Hail and Damaging Winds in Georgia, July 8, 2017

July 8, 2017 · NWS CHS · 3 events in 2 counties and zones

Scattered thunderstorms developed in the afternoon hours across inland southeast Georgia. These thunderstorms then progressed eastward into the evening and transitioned into thunderstorm clusters, a few of which produced damaging wind gusts and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Scattered thunderstorms developed in the afternoon hours across inland southeast Georgia. These thunderstorms then progressed eastward into the evening and transitioned into thunderstorm clusters, a few of which produced damaging wind gusts and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 8, 3:01 PM EST, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 8, 3:01 PM EST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
401 PM EDT Sat Jul 8 2017

.SYNOPSIS...
A weak cold front will drop into the area Sunday then dissipate.
The area will then remain situated between an inland trough and
Bermuda high pressure for most of next week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
This Evening and Tonight: High pressure will gradually retreat east
over the western Atlantic while a weak cold front associated with a
large-scale trough shifts over the Appalachian Mountains and Mid-
Atlantic states, enhancing a piedmont trough inland. The setup will
favor warm conditions and potentially greater coverage of showers
and thunderstorms over parts of Southeast South Carolina and
Southeast Georgia this evening and early tonight. Isolated showers
ongoing inland will continue to struggle for the next hour or two,
but should eventually expand in coverage into the evening. Weak mid-
lvl lapse rates, lifted index values near -6 C, SBCAPE between 3000-
3500 J/kg, DCAPE around 1000 J/kg and PWATs up to 1.75 inches could
support a few pulse/multicell type thunderstorms capable of damaging
wind gusts this evening and early tonight. A lull in activity could
then occur for a few hours later tonight, but weak sfc convergence
and lingering instability should support a slight chance to low
chances of showers and/or thunderstorms late as the sfc cold
upstream gradually pushes over the Piedmont region. Chances of
precip appear greatest over northern areas of Southeast South
Carolina late tonight. Low temps are forecast to range in the
mid to upper 70s.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
Sunday: A series of upper shortwaves will approach from the west
while a weak cold front drops into the area. It's unclear
exactly how far southeast the front will move; at this point the
most likely scenario is that it will stall across inland areas.
Ahead of the front, moisture will pool, with Precipitable Water
values rising to 2.15" across the area. Ample sunshine will push
temps into the low 90s, yielding CAPEs 2000-3000 J/kg. There
should be ample instability and forcing to trigger scattered to
numerous showers and tstms, especially in the afternoon and
evening hours. The severe thunderstorm potential may be slightly
greater than a typical summertime day given a bit more 0-6 km
shear than normal (15-20 kt in the afternoon).

Monday and Tuesday: A broad upper trough pattern will persist
across the Southeast while Bermuda high pressure tries to
rebuild at the surface. A robust ribbon of 2"+ PWATs will remain
overhead while the upper shortwaves and afternoon sea breezes
provide ample forcing for scattered to numerous showers and
tstms. High temps will be in the lower 90s.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
The forecast area will remain situated between the Bermuda High
offshore and a weak Appalachian lee trough inland. For now, POPs in
this period will remain near climatological normals. Near-normal
temperatures are anticipated.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
VFR conditions will likely prevail at both CHS and SAV terminals
through 18z Sunday. However, there is a fair chance of showers
and/or thunderstorms impacting either terminal this evening into
early tonight. Confidence in timing remains quite low, but have
included VCSH between 22z-02z at the CHS terminal when chances
of precip appear slightly higher. Otherwise, gusts as high as
15-20 kt will be possible for the next couple hours at the CHS
terminal.

Extended Aviation Outlook: Potential for brief restrictions will
exist at KCHS and KSAV each day if terminals are directly impacted
by showers/thunderstorms, primarily during afternoon and early
evening hours.

&&

.MARINE...
This Evening and Tonight: The pressure gradient will remain somewhat
enhanced across the marine zones between Atlantic high pressure and
a trough of low pressure that reaches the Coastal Plain this
evening. The setup favors a 15-20 kt southwest wind over much of the
coastal waters to start off the night. Gusts of 25 kt should also be
common over northern South Carolina waters until around midnight
tonight when the pressure gradient begins to relax. As a result, A
Small Craft Advisory will now be in effect until 2 AM tonight.
Otherwise, winds will continue to decrease over all waters later
tonight. Seas will range between 2-4 ft over most waters while
peaking briefly to 5 ft over portions of northern South Carolina
waters beyond 15 nm from the coast.

Sunday through Thursday: The coastal waters will remain situated
between Bermuda high pressure to the east and a lee trough to
the west. This will maintain S to SW flow with the typical
enhancements along the coast with the afternoon sea breeze and
over the nearshore waters during evening nocturnal jetting.

Rip currents: Gusty south/southwest winds are likely along the
beaches into early evening. These winds in combination with the
upcoming full moon this weekend support a moderate risk of rip
currents for Charleston County into evening hours.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory until 2 AM EDT Sunday for AMZ350.

&&

NEAR TERM...DPB
SHORT TERM...JRL
LONG TERM...JMC
AVIATION...DPB/JRL
MARINE...DPB/JRL
Hazardous weather outlook, Jul 8, 11:08 AM EST, 6 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
1208 PM EDT Sat Jul 8 2017

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>049-051-052-091615-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 nm-
Waters from Edisto Beach SC to Savannah GA out 20 nm-
Waters from Savannah GA to Altamaha Sound GA out 20 nm...including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 nm-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Coastal Jasper-
Tidal Berkeley-
1208 PM EDT Sat Jul 8 2017

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ050-091615-
Charleston-
1208 PM EDT Sat Jul 8 2017

...MODERATE RISK FOR RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Jul 8, 3:48 PM EST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Charleston SC
448 PM EDT SAT JUL 8 2017

SCZ045-052-082130-
Inland Berkeley-Tidal Berkeley-
448 PM EDT SAT JUL 8 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY...

At 448 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Sangaree, or near Moncks Corner, moving east
at 20 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Moncks Corner, Old Santee Canal State Park and Huger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3306 8018 3316 8020 3328 7975 3304 7972
TIME...MOT...LOC 2048Z 266DEG 16KT 3312 8009

The radar

The Charleston,SC radar (KCLX), 119 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Tattnall

When
July 8, 5:42 PM EST to 5:45 PM EST
Where
Tattnall County, 0.69 mi N of Reidsville
Measured
0.75 in hail
Reported by
911 Call Center
Coordinates
32.090, -82.120

Tattnall County dispatch reported that pea to penny sized hail fell in Reidsville.

Thunderstorm Wind, Tattnall

When
July 8, 5:42 PM EST to 5:43 PM EST
Where
Tattnall County, 0.69 mi N of Reidsville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.090, -82.120

Tattnall County dispatch reported numerous trees, large limbs, and power lines down across Reidsville. Impacted areas included Kelly Street and James Street.

Thunderstorm Wind, Bulloch

When
July 8, 6:51 PM EST to 6:52 PM EST
Where
Bulloch County, Statesboro
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.450, -81.780

Bulloch County dispatch reported at least 3 trees down in Statesboro with power lines down as well.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714799, 714801, 714802.